Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Ankles and lower legs are swollen after sitting for long. Diagnosed with calcification of abdominal artery. Meaning?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5174 Questions
My abdominal artery has shown up on a side view of my spine. The chiropractor said it was cacification of the artery. What exactly is this?
My ankles and lower lesgs swell late in day or after sitting for periods of time or staying on my feet for periods of time. Is this related to calcification of the abdominal artery?
Posted Wed, 23 Oct 2013 in Valvular Heart Disease
Answered by Dr. Chobufo Ditah 1 hour later
Brief Answer:
Not directly related to calcification in artery

Detailed Answer:
Hi and thank you so much for this query.

Fro the information you have provided alongside your past history of heart attack and multiple stents placement, I can tell that you have had wide spread blocks in your arteries. This is just another in a different arterial network.

A calcification of an artery is caused by the deposition of bad cholesterol and calcium on the walls of the artery. This leads to constriction, because calcium lights up on xrays, it can be visualized. This is what your doctor has mentioned as observed on your side view film. However, you cholesterol doesn't seem too bad but the detailed breakdown should be gotten.

The swelling lower limbs may not be directly related to the block in this artery. this is because arteries carry blood to the legs and veins return blood from the legs. If it were in the vein, then it would block return and could be be the reason. From the description, most of this swelling may be explained by y failing veins called venous insufficiency. This is quite common in people with over weight and obesity. The best way is to avoid unnecessary upright positions, lifting legs when sitting and avoiding excess salt intake to reduce fluid volumes. you may also consider putting on compressive stockings if the above measures fail.

I hope this is explicit enough and simple too for a non medic to understand. I wish you well and all the best with your health.
Thanks for using our services and feel free to ask for clarifications if need be.
Dr. Ditah, MD
Above answer was peer-reviewed by
Follow-up: Ankles and lower legs are swollen after sitting for long. Diagnosed with calcification of abdominal artery. Meaning? 20 hours later
You mention calcium build up in the arteries. I have been taking 2 pills each day of calcium since my gastric by-pass surgery in 2002. Could this be part of the reason for this build up of calcium in my arteries?
Answered by Dr. Chobufo Ditah 24 hours later
Brief Answer:

Detailed Answer:
Hi and thanks for this follow up.

Calcium supplementation is not the reason for this build up in your arteries. This happens because of the destruction of the arterial wall probably by the deposition of fats(bad cholesterol). This then predisposes to calcium deposition and the hardening of arteries.

Hope this addresses your query fully. I wish you well.
Dr. Ditah, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiac Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor